Texas, 2023Heat in Texas, June 12, 2023
June 12, 2023 · NWS BRO · 6 events in 6 counties and zones
The flip of the generally wet and often stormy pattern of spring 2023 that began on June 9th, reached into dangerous heat territory starting on June 12th. Local Heat Advisory conditions (heat indices of 111 to 115) arrived on this day, with increasing heat index values persisting through the remainder of the month in most areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The flip of the generally wet and often stormy pattern of spring 2023 that began on June 9th, reached into dangerous heat territory starting on June 12th. Local Heat Advisory conditions (heat indices of 111 to 115) arrived on this day, with increasing heat index values persisting through the remainder of the month in most areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 12, 11:40 AM CST, 50 minutes earlier.
Area forecast discussion, Jun 12, 11:40 AM CST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1240 PM CDT Mon Jun 12 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday)
Issued at 249 AM CDT Mon Jun 12 2023
The story remains the same: 500 mb high pressure building north
and east out of Mexico will remain the dominant weather feature
over Deep South Texas and the Rio Grande Valley through the
period. This will produce dry weather with well above normal
daytime high and overnight low temperatures today through Tuesday.
Finally, an important note about the short term portion of the
forecast. Actual realized daytime high temperatures for the past
couple of days have not been reaching expected values. This could be
due to a few factors: a less-influential mid-level high, mid to high
level cloudiness, abundant soil moisture from several consecutive
weeks of scattered to numerous showers and thunderstorms, etc. As a
result, manually knocked high temperatures down a few degrees for
today and Tuesday. Additionally, chose CONSShort for short term
dewpoint temperatures, as these values have also been overforecast
for the past couple of days. The combined result of these selected
adjustments means that heat indices will be close to, but not at,
established Heat Advisory criteria through the next 48 hours. As a
result, will instead issue a Special Weather Statement to advise of
expected heat index values.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 249 AM CDT Mon Jun 12 2023
The 500mb ridge pivots north then settles east across Deep South
Texas mid week through the weekend as surface high pressure sits
across the Gulf. This bumps heights toward 595 dam and will
allow temperatures to gain a few degrees, near record highs,
through the remainder of the long term period. Expect Heat Indices
to top out near 110-115 and locally higher every afternoon,
driving Heat Advisories through the period, although model
guidance has not been handling dewpoints very well. Have trimmed
dewpoints a little lower, but potentially not enough. Have also
nudged BRO highs a degree or two higher Wednesday through
Saturday, topping off at 100 Thursday and Friday with potentially
more of a southerly or briefly SSW wind.
Fire weather should also be monitored through the period, with RH
values dropping below 40 percent and 20 foot winds becoming breezy
each afternoon. Still feel most areas will fall below any fire
weather criteria, but this may change by mid week as fuels dry
more.
&&
.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Mon Jun 12 2023
Expecting VFR conditions for the rest of the day and some MVFR
conditions during parts of the overnight hours as well. Winds
will continue to be mostly out of the south and could be breezy
at times during the day tomorrow.
&&
.MARINE...
Issued at 249 AM CDT Mon Jun 12 2023
Now through Tuesday...Buoy 42020 reported south-southeast
winds around 18 knots gusting to around 21 knots with seas slightly
over 3.5 feet with a period of 6 seconds at 150 CDT/650 UTC. An
enhanced pressure gradient over the western Gulf of Mexico will
produce moderate to breezy winds and generally moderate seas along
the Lower Texas Coast during the period. Small Craft Exercise
Caution is likely, especially for the Laguna Madre and Gulf of
Mexico waters from 0 to 20 nautical miles offshore, and a Small
Craft Advisory cannot be ruled out for this area on Tuesday.
Tuesday Night through Sunday...Southeasterly winds will maintain
Small Craft Caution conditions each afternoon into early evening
across the bay and nearshore waters, shifting further offshore
each night. Small Craft Advisories are possible, mainly on
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 79 93 78 100 / 0 0 0 0
HARLINGEN 76 97 77 100 / 0 0 0 0
MCALLEN 78 100 78 104 / 0 0 0 0
RIO GRANDE CITY 76 104 76 108 / 0 0 0 0
SOUTH PADRE ISLAND 81 87 81 90 / 0 0 0 0
BAYVIEW/PORT ISABEL 78 93 77 94 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
SHORT TERM...66-Tomaselli
LONG TERM....56-Hallman
AVIATION...64-Katz
Hazardous weather outlook, Jun 12, 3:10 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
410 AM CDT Mon Jun 12 2023
TXZ248>255-351-353>355-451-454-455-130915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
410 AM CDT Mon Jun 12 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Heat Index values of 105 to 110 degrees are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat Index values between 110 and 116 degrees are expected during
the afternoon hours of the period. Heat Advisories may be needed
for portions or all of Deep South Texas and the Rio Grande Valley,
and an Excessive Heat Warning cannot be ruled out.
An elevated risk of rip currents and longshore currents is
possible at the beaches of South Padre Island and at Boca Chica
Beach through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-130915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
410 AM CDT Mon Jun 12 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Small Craft Advisories will be possible along the Lower Texas
Coast Tuesday into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heat, Southern Hidalgo County
- When
- June 12, 12:30 PM CST to 4:00 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The McAllen/Miller International Airport AWOS reported heat index rising to 113 just before 2 PM CDT, continuing at or above 111 through 5 PM CDT. (interpolated between higher observations). The peak heat index was 113, at around 2 PM CDT.
Heat, Cameron
- When
- June 12, 12:30 PM CST to 3:30 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The Brownsville/South Padre Island Int'l Airport reported heat index rising to 111 before 2 PM CDT, continuing at or above 111 through 430 PM CDT. (interpolated between higher observations). The peak heat index was 115, at 3 PM CDT. Harlingen/Valley Int'l Airport, a bit farther inland, fell just shy (110 degrees).
Heat, Northern Hidalgo County
- When
- June 12, 12:35 PM CST to 4:00 PM CST
- Where
- Northern Hidalgo County forecast zone
- Reported by
- AWOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The South Texas International Airport AWOS in north-central Hidalgo Countyreported heat index rising to 111 at around 130 PM CDT, continuing at or above 111 through around 45 PM CDT (interpolated between higher observations). The peak heat index was just under 114, between 255 and 315 PM CDT.
Heat, Starr
- When
- June 12, 1:11 PM CST to 5:11 PM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The Falcon Lake RAWS location, 28 miles northwest of Roma, reported several hours of heat index between 111 and 119 degrees. The Texas Water Development Board mesonet site at Rancho Los Comitas in far northern Starr County reported peak heat index between 106 and 108 during the same period. By proxy, it is assumed that populated Starr County locations along the Rio Grande fell somewhere in between for several hours, ranging from 111 to 113.
Heat, Brooks
- When
- June 12, 1:15 PM CST to 3:45 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Brooks County Airport AWOS reported heat index rising to 111 at around 2 PM CDT, continuing at or above 111 through around 445 CDT (interpolated between higher observations). The peak heat index was 112, at 335 PM CDT and again at 435 PM CT.
Heat, Inland Kenedy County
- When
- June 12, 1:15 PM CST to 4:45 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- AWOS
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
By proxy between the Brooks County Airport AWOS and the Kingsville Naval Air Station observing platform (20 miles north of the Kenedy County border, heat index values likely reached 111 or higher from around 2 PM CDT, continuing at or above 111 through around 545 CDT (interpolated between higher observations). The peak heat index was likely between 113 and 115.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 12 to 16, 2023$48 million · 5.9 in hail · 182 events
- Tornadoes and Flash Flooding in Georgia, June 12 to 15, 2023$495,000 · EF2 · 108 events
- Excessive Heat in Texas, June 12, 20231 death · 1 event
- Damaging Winds in Mississippi, June 12, 2023$195,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 12, 2023$27,000 · 2.5 in hail · 28 events
- Drought in Illinois, June 12 to 30, 202328 events
- Damaging Winds in Mississippi, June 12, 2023$20,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, June 12, 2023$20,000 · 55 kt wind · 2 events
- Flood in Idaho, June 12, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 20239 events
- Hail and Damaging Winds in Louisiana, June 12, 20231 in hail · 6 events
- Flooding and Damaging Wind in Idaho, June 12 to 13, 202355 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116333, 1116340, 1116330, 1116364, 1116326, 1116346.